Alert archive / Vermont / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 36, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 23, 2024, 4:43 PM EDT for 6 counties in Vermont. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2024, 4:43 PM EDT (20:43 UTC)
- Expired
- Jun 23, 2024, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Addison County, VT, Caledonia County, VT, Chittenden County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 43 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 12:59 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:39 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 23, 3:39 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Burlington VT 339 PM EDT Sun Jun 23 2024 .SYNOPSIS... Strong to severe thunderstorms are expected to continue this evening. The greatest threats are damaging winds, hail, and the potential for a tornado. Heavy rainfall could lead to localized flash flooding in areas that receive multiple storms. Quieter but still unsettled weather continues into the start of the work week. && .NEAR TERM /THROUGH MONDAY NIGHT/... As of 338 PM EDT Sunday...Showers and strong to severe thunderstorms are moving across the forecast area this afternoon, producing heavy rain, damaging winds, frequent lightning, and hail. There remains the potential for a tornado with any of these thunderstorms. Tonight, thunderstorms will largely become just showers and showers will become less widespread in coverage as we lose daytime heating and a relatively drier air mass moves into place behind a cold front. Still, lows will only fall into the lower to mid 60s, a few degrees above seasonable averages. Any additional showers and storms will result in anywhere from a few hundredths of an inch to a quarter of an inch of fresh rainfall. Winds are likely to remain elevated aloft overnight. For tomorrow, an upper level low containing cooler air will slide across the forecast area, which may produce some low topped showers. An isolated thunderstorm remains possible, but it is not likely, and it would not be severe. High temperatures will be about 5-10 degrees cooler than average in the upper 60s to lower 70s. Showers will come to an end tomorrow night as dry air finally takes hold of our forecast area and forcing moves away. Lows will fall into the 50s for most. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 338 PM EDT Sunday...Tuesday will see plenty of sunshine with no precipitation expected. Highs will reach into the lower to mid 80s. Monday night's lows will be in the upper 40s to upper 50s, but Tuesday night will be a good 5-10 degrees warmer as flow starts to shift to the southwest ahead of an approaching cold front. Scattered showers with a few embedded thunderstorms will spread across much of the region late Tuesday night/early Wednesday morning, but the bulk of the activity associated with the cold front will hold off until after daybreak. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 338 PM EDT Sunday...Wednesday will be the most active of the period as moisture streams back northward ahead of a cold front moving in from the west. While model soundings continue to indicate a potential capping warm layer around 800 mb, still expect showers and thunderstorms to develop ahead of the front and/or along a pre- frontal trough. SB CAPE values are progged to reach 500-1200 J/kg, and with 0-6km shear of 30-40kt, strong to severe thunderstorms would possible. We'll continue to monitor trends as this system gets closer. The cold front moves through by Wednesday night, ushering in a drier airmass. High pressure will settle over the region, bringing a couple of dry, pleasant days with seasonable highs in the 70s to around 80F and lows in the 40s and 50s. Our next chance of rain will move in on Saturday with another frontal system lifting across the region. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Through 18Z Monday...Showers and thunderstorms are firing up across the forecast area this afternoon, any of which could produce low ceilings and low visibilities. A Tornado Watch has been issued for our entire forecast area, which includes all of our TAF sites. This means severe thunderstorms and tornadoes are possible. Stay tuned to forecast updates, monitor sky conditions, and know where to take shelter. Most sites are currently VFR conditions except for EFK and MPV, which have low ceilings MVFR and IFR, respectively. Conditions will continue to trend toward MVFR ceilings for most sites with scattered to numerous thunderstorms around. Conditions may bounce between VFR, MVFR, and even IFR at times. Winds are currently fairly gusty 15-30 knots out of the south and southwest, turning northwesterly throughout this next 24 hour period. With strong winds just above the surface, low level wind shear will be a concern for several hours from 20Z Sunday to 14Z Monday at BTV, SLK, and MPV. Outlook... Monday: Mainly MVFR, with local IFR possible. Chance SHRA, Slight chance TSRA. Monday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Tuesday: VFR. NO SIG WX. Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Wednesday: VFR. Likely SHRA, Chance TSRA. Wednesday Night: Mainly VFR, with areas IFR possible. Chance SHRA, Chance TSRA. Thursday: Mainly MVFR, with areas VFR possible. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Storm NEAR TERM...Storm SHORT TERM...Hastings LONG TERM...Hastings AVIATION...Storm
Hazardous weather outlook, Jun 23, 2:54 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 254 PM EDT Sun Jun 23 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-241900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 254 PM EDT Sun Jun 23 2024 ...TORNADO WATCH 448 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 23, 2:52 PM EDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
252 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Tstm Wnd Dmg Charlotte 44.30N 73.25W
06/23/2024 Chittenden VT Storm Chaser
Trees down
&&
Event Number BTV2402564
VerasamyLocal storm report, Jun 23, 3:11 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
311 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Tstm Wnd Dmg Waterbury 44.34N 72.75W
06/23/2024 Washington VT Storm Chaser
Trees down
&&
Event Number BTV2402566
VerasamyLocal storm report, Jun 23, 3:15 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
315 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Tstm Wnd Dmg Monkton Boro 44.24N 73.14W
06/23/2024 Addison VT Law Enforcement
Multiple trees down on power lines
&&
Event Number BTV2402567
JMSSpecial weather statement, Jun 23, 3:40 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Burlington VT
340 PM EDT Sun Jun 23 2024
NYZ028-034-035-VTZ001>003-005>009-016>018-232045-
Western Essex NY-Eastern Clinton NY-Eastern Essex NY-
Western Franklin VT-Grand Isle VT-Washington VT-Western Addison VT-
Lamoille VT-Caledonia VT-Eastern Chittenden VT-Western Chittenden VT-
Eastern Franklin VT-Orleans VT-Eastern Addison VT-
340 PM EDT Sun Jun 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...LAMOILLE...NORTHWESTERN CALEDONIA...SOUTHERN
ORLEANS...NORTHERN ADDISON...SOUTHERN GRAND ISLE...CHITTENDEN...
WESTERN WASHINGTON AND SOUTHERN FRANKLIN COUNTIES THROUGH 445 PM
EDT...
At 339 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge Village to near Westport.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Essex Junction, Burlington International Airport, South Burlington,
Burlington, Vergennes, Montpelier, Willsboro, Morrisville, Westport,
Elizabethtown, Cambridge, Glover, Waterbury Village, Albany,
Westford, Colchester, Essex Junction Village, Worcester, Middlesex,
and Georgia.
This includes the following highways...
Interstate 87 between mile markers 109 and 140.
Interstate 89 between mile markers 54 and 114.
Interstate 91 between mile markers 153 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until 800 PM EDT for northern New
York...and central, northeastern and northwestern Vermont.
&&
LAT...LON 4481 7203 4403 7285 4415 7384 4480 7325
TIME...MOT...LOC 1939Z 270DEG 33KT 4466 7294 4414 7344
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerLocal storm report, Jun 23, 3:46 PM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
346 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM Tstm Wnd Dmg 1 SE Tinmouth 43.44N 73.04W
06/23/2024 Rutland VT Law Enforcement
Trees down
&&
Event Number BTV2402568
VerasamyLocal storm report, Jun 23, 3:57 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
357 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tstm Wnd Dmg Charlotte 44.30N 73.25W
06/23/2024 Chittenden VT Public
A few trees down. Not on the road. On Rt 22.
&&
Event Number BTV2402569
VerasamyThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:43 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 24 min |
| Jun 23, 1:05 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 40 min |
| Jun 23, 1:41 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Washington | 49 min |
| Jun 23, 2:07 PM EDT | Tornado Warning | BTV | Addison, Chittenden, Washington | 23 min |
| Jun 23, 2:26 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 49 min |
| Jun 23, 2:26 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Grand Isle | 49 min |
| Jun 23, 2:28 PM EDT | Tornado Warning | BTV | Addison, Chittenden, Lamoille, Washington | 32 min |
| Jun 23, 2:29 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orange, Orleans and 1 more | 61 min |
| Jun 23, 3:00 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 60 min |
| Jun 23, 3:21 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Washington | 39 min |
| Jun 23, 3:40 PM EDT | Special Weather Statement | BTV | Chittenden, Lamoille, Washington | 65 min |
| Jun 23, 4:07 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Lamoille, Washington | 38 min |
| Jun 23, 4:12 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Lamoille, Orleans, Washington | 48 min |
| Jun 23, 4:44 PM EDT | Flash Flood Warning | BTV | Caledonia, Chittenden, Lamoille, Washington | 3 hr |
| Jun 23, 4:51 PM EDT | Tornado Warning | BTV | Chittenden, Lamoille, Washington | 24 min |
| Jun 23, 5:28 PM EDT | Special Weather Statement | BTV | Caledonia, Essex | 62 min |
| Jun 23, 6:55 PM EDT | Special Weather Statement | BTV | Windsor | 50 min |
| Jun 22, 11:12 PM EDT | Special Weather Statement | BTV | St. Lawrence | 33 min |
| Jun 23, 1:52 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 38 min |
| Jun 23, 2:30 PM EDT | Special Weather Statement | BTV | Franklin | 60 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.